RSS Feed Print
ativan increases tension?
alz+
Posted: Wednesday, August 2, 2017 11:40 AM
Joined: 9/12/2013
Posts: 3608


a heads up on meds for anxiety.

I used ativan for years under a psychiatrist who had labeled me bi-polar. Looking back, that anxiety was in fact the sense that something was wrong and the experience of coping with changes that made no sense.

Have not needed to use it in months because either the stage passed, my home life improved, or the cbd oil manages it.

well to make myself sleep before guests came for 2 nights I took a half. I did sleep, but I woke up grumpy. I was able to visit with my cousin and her wife and dogs and we hung out at a campground. They had cocktails and I drank a little of one and it went downhill from there.

Some where in the past 5 days I took another and again woke up ready to argue. First time I connected the drug to the anger.

When people with ALZ are given ativan and they are still tense and angry - or raging - then they are given a higher dose. When that does not work they add anti-psychotics. Those things zero out cognition and other abilities.

what if there is an odd reaction in alz patients that means this anti-anxiety drugs make us more anxious?

If I already have lower cognitive abilities, and I take a med that lowers them more, it makes sense I get more agitated.

I am chucking the rest of the pills. The tension that arose at home over this lowered my immune system and I got another UTI which also has a symptom in alz of rage. When I saw the blood I kind of let it all go and knew I would feel differently when it was over. Got the meds for that this morning, so by weekend will only be sick from taking antibiotics, and 2 weeks from then I  should be back to thinking I am funny when I am not.

If you are taking ativan or other anti anxiety med can you experiment to see if they are having a paradoxical effect? I think this might be really helpful for us to know.


lisabramey
Posted: Wednesday, August 2, 2017 12:34 PM
Joined: 3/20/2015
Posts: 96


Dear Alz+,

Thinking your funny when you're not, now that's funny .  I'm glad you were able to figure out the sources of your issues. I've never taken Ativan but that's a handy thing to know.  It's mind boggling how Alzheimer's and Dementia effects us on so many levels.

Lisa


Iris L.
Posted: Wednesday, August 2, 2017 2:13 PM
Joined: 12/15/2011
Posts: 18502


Alz+, this is what I posted after your other post about Ativan.


Also, people are not mindful of the paradoxical effect of benzodiazepines in older adults.  This causes medications that we think of as being sedating medications, causing parodoxical agitation and anxiety and restlessness.  As you noted, the common response is to increase the dosage, when in fact, the medication needs to be stopped.  Many doctors are not aware of the parodoxical effect in older adults.


 

Here is some internet information about the paradoxical effect of benzodiazepines.

Benzodiazepines are generally viewed as safe and effective for short-term use, although cognitive impairment and paradoxical effects such as aggression or behavioral disinhibition occasionally occur. A minority of people can have paradoxical reactions such as worsened agitation or panic.[7] Benzodiazepines are also associated with increased risk of suicide.[8]Long-term use is controversial because of concerns about adverse psychological and physical effects, decreasing effectiveness, and physical dependence and withdrawal.[9][10] As a result of adverse effects associated with the long-term use of benzodiazepines, withdrawal from benzodiazepines, in general, leads to improved physical and mental health.[11][12] The elderly are at an increased risk of suffering from both short- and long-term adverse effects,[11][13] and as a result, all benzodiazepines are listed in the Beers List of inappropriate medications for older adults.[14]


read more:

https://en.wikipedia.org/wiki/Benzodiazepine


Iris L.


BlueSkies
Posted: Wednesday, August 2, 2017 10:30 PM
Joined: 2/24/2016
Posts: 1096


I can't take ativan.  It makes me have panic attacks.  

I'm terrified of drugs.  To be having a bad reaction to a drug and not be able to communicate that to someone sounds like a recipe for torture.  Having anxiety just thinking about it.